Washington, 2018

Heavy Snow in Washington, March 23 to 24, 2018

March 23 to 24, 2018 · NWS OTX · 13 events in 2 counties and zones

A Pacific storm system moved into the region during the night of March 23rd and the morning of the 24th. Many valley locations in the northeast mountains of Washington received 1 to 3 inches of snow from this late season storm, however there were a number of notably higher amounts in scattered pockets and valleys around the region.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A Pacific storm system moved into the region during the night of March 23rd and the morning of the 24th. Many valley locations in the northeast mountains of Washington received 1 to 3 inches of snow from this late season storm, however there were a number of notably higher amounts in scattered pockets and valleys around the region. In particular, northern Ferry and northeast Okanogan Counties and southeastern Pend Oreille and extreme northern Spokane County were hit harder by this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 23, 3:18 PM PST, 5 hours 42 minutes earlier.

Area forecast discussion, Mar 23, 3:18 PM PST, 5 hours 42 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
418 PM PDT Fri Mar 23 2018

.SYNOPSIS...
The weather will be cold and unsettled for the weekend. Snow is
likely tonight and Saturday morning for most locations of the
Inland Northwest. Temperatures will gradually warm back into the
50s with drier conditions next week but it will be rather breezy
at times.

&&

.DISCUSSION...
Tonight through Saturday night: A risk for showers will
continue across the region this evening, but a more robust and
broader threat develops overnight into Saturday morning in the
form of snow for many. A broad low sits off the Pacific Northwest
coast this hour and the shortwaves embedded in the flow around it
will be the main players. One shortwave is lifting through the
Cascades this hour. This will continue to produce some snow
around this region through afternoon to early evening, before a
relative lull develops as that shortwave exits. Instability
showers will continue across the eastern third of WA and ID too,
with the steadier of these expected to stretch from southeast WA
to the central Panhandle where a boundary lingers. This will
include a mix of rain and snow. There is the off chance there
could be some isolated embedded thunderstorms around the northern
mountains before sunset, but the risk is too limited to include in
the official forecast.  That round of precipitation will shift
northeast through the night.

Yet at the same time a second robust shortwave will pivot around
the parent low, with an accompanying surface low and deformation
axis. This lifts across the Columbia Basin overnight into early
Saturday morning, which will bring the broader threat of snow from
the Cascades to Idaho, though it is more apt to be mixed with snow
over the deeper Columbia Basin into the L-C Valley. The lowest
overall threat will be in the deeper Columbia Basin/Moses Lake
zone. Looking at regional guidance on road temperature trends
through this period suggests that for many spots the snow should
mainly accumulate on grassy surface, though that still could be a
inch or two. Yet there will be a better threat of accumulating on
road surfaces according to that road temperature guidance across
the northern mountain zones, including the Okanogan Highlands to
northern Idaho Panhandle. With this in mind and the potential for
more than two inches of snow (maybe 2-5) we elected to issue a
snow advisory for these areas. It should be noted that some of the
more urban areas, such as around Sandpoint, may also see snow
just accumulating on grassy surfaces. So the snow may not be as
impactful in all locations. Other areas to monitor, however, will
be around the Okanogan Valley, northern Upper Columbia Basin, the
Spokane/C'dA area into the Central Panhandle. A heavier/more
intense snow rate could overcome the propensity for snow to just
melt on road surfaces in these areas. So this will be monitored
and but for snow these locales are being left out of the advisory.

Going into Saturday afternoon the shortwave/deformation axis
lifts northward, drawing the broader threat of precipitation
toward the northern mountains. However there will still be a good
threat of showers across the north and eastern Columbia Basin
through central Panhandle. Newest guidance was a little wetter in
this respect. I increased PoPs and QPF amounts a bit. This will
again fall in the form of snow or a rain/snow mix. However with
the afternoon heating/sun the potential for accumulating
effectively will be lessened further. Saturday evening into
Saturday night the overall risk will wind down and exit through
the northeastern CWA. /J. Cote'

Sunday through Friday: The cold upper trough exits the region
early next week for a drying and warming trend. High pressure
builds just off the WA/OR coast, which puts us in a northwesterly
flow pattern. This pattern is known for 2 things: wind and
mountain precipitation. For the wind side of things, Tuesday,
Wednesday and Friday look to be the windiest days, especially in
the mountains. For precipitation, there are a couple of weak waves
in this northwest flow that will bring mountain snow to the
Cascades and Panhandle mountains. The computer models have been
varying on the timing of these waves. At this point none of the
waves look particularly wet. The most favored area for snow will
be the Idaho Panhandle south of I-90.  RJ

&&

.AVIATION...
00Z TAFs: Large area of low pressure with smaller disturbances
nested inside it and moving around will continue to influence the
aviation area. The cold conditionally unstable nature of a big
portion of it will allow for a spring mix of precipitation in the
form of snow, rain, and small graupel to fall at times and produce
VFR/MVFR conditions with IFR conditions at times associated with
the more intense snowfall. Low level wind shear is a possibility
tonight as winds decouple and should end tomorrow morning as
winds increase and become more gusty and prevail from the
southwest. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        33  41  25  44  27  46 /  50  80  20  10  10  10
Coeur d'Alene  33  40  23  43  24  43 /  60  90  20  20  20  20
Pullman        33  41  26  43  29  44 /  70  70  10  30  20  10
Lewiston       38  50  32  50  34  53 /  50  60  10  20  20  10
Colville       32  43  24  47  25  49 /  60  90  20  20  10  10
Sandpoint      30  38  23  42  25  42 /  60  90  40  20  20  20
Kellogg        31  37  24  39  25  39 /  70  90  20  40  20  20
Moses Lake     34  51  26  53  28  55 /  50  40   0   0   0  10
Wenatchee      33  47  27  50  31  52 /  50  40  10  10  10  10
Omak           30  42  23  48  27  51 /  60  70  10  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 11 PM this evening to 5 PM PDT
     Saturday for Northern Panhandle.

WA...Winter Weather Advisory from 11 PM this evening to 5 PM PDT
     Saturday for Northeast Mountains-Okanogan Highlands.

&&
Hazardous weather outlook, Mar 23, 5:02 AM PST, 15 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
602 AM PDT Fri Mar 23 2018

IDZ002-003-026-027-WAZ031>036-041>044-241315-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
602 AM PDT Fri Mar 23 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

IDZ001-004-WAZ037-038-241315-
Northern Panhandle-Central Panhandle Mountains-
Northeast Mountains-Okanogan Highlands-
602 AM PDT Fri Mar 23 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

An early morning system is expected to snow showers to area.
Elevations above 4000 feet expected to receive 6 to 12 inches.
Valleys and lower terrain can expect 1 to 4 inches. Light
accumulations on road ways can produce hazardous travel
conditions.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 heavy snow. Local standard time, as filed.

Heavy Snow, Okanogan Highlands

When
March 23, 9:00 PM PST to March 24, 12:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
Public
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

A member of the public near Wauconda reported 6.0 inches of new snow accumulation.

Heavy Snow, Okanogan Highlands

When
March 23, 9:00 PM PST to March 24, 12:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
Trained Spotter
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

A spotter at Boyds reported 6.3 inches of new snow accumulation.

Heavy Snow, Okanogan Highlands

When
March 23, 9:00 PM PST to March 24, 12:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
Trained Spotter
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

A spotter 12 miles south of Wauconda reported 6.0 inches of new snow accumulation.

Heavy Snow, Northeast Mountains

When
March 23, 11:00 PM PST to March 24, 11:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A member of the public 6 miles northwest of Diamond Lake reported 10.2 inches of new snow accumulation.

Heavy Snow, Northeast Mountains

When
March 23, 11:00 PM PST to March 24, 11:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

The 49 North ski resort reported 19 inches of new snow accumulation from this storm.

Heavy Snow, Northeast Mountains

When
March 23, 11:00 PM PST to March 24, 11:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A member of the public reported 4.5 inches of new snow at Newport.

Heavy Snow, Northeast Mountains

When
March 23, 11:00 PM PST to March 24, 11:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
SNOTEL
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Bunchgrass Meadows SNOTEL recorded 5.0 inches of new snow accumulation.

Heavy Snow, Northeast Mountains

When
March 23, 11:00 PM PST to March 24, 11:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A spotter 6 miles northwest of Diamond Lake reported 7.5 inches of new snow accumulation.

Heavy Snow, Northeast Mountains

When
March 23, 11:00 PM PST to March 24, 11:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A spotter near Loon Lake reported 4.1 inches of new snow accumulation.

Heavy Snow, Northeast Mountains

When
March 23, 11:00 PM PST to March 24, 11:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A spotter 6 miles northeast of Elk reported 6.0 inches of new snow accumulation.

Heavy Snow, Northeast Mountains

When
March 23, 11:00 PM PST to March 24, 11:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A member of the public 4 miles north of Elk reported 7.0 inches of new snow accumulation.

Heavy Snow, Northeast Mountains

When
March 23, 11:00 PM PST to March 24, 11:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A member of the public 10 miles north of Newport reported 6.0 inches of new snow accumulation.

Heavy Snow, Northeast Mountains

When
March 23, 11:00 PM PST to March 24, 11:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A member of the public 6 miles west of Diamond Lake reported 8.0 inches of new snow accumulation.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2018Every state in 2018This day in weather historyWarnings in Washington, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746802, 746803, 746804, 746805, 746806, 746807, 746808, 746809, 746810, 746811, 746812, 746813, 746814.